Texas, 2023

Flash Flooding and Flood in Texas, July 7, 2023

July 7, 2023 · NWS CRP · 4 events in 2 counties and zones

A slow moving upper level disturbance interacted with deep moisture over south Texas to produce thunderstorms over the inland Coastal Bend during the early morning hours of the 7th. Thunderstorms producing locally heavy rainfall remained over the inland Coastal Bend for several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A slow moving upper level disturbance interacted with deep moisture over south Texas to produce thunderstorms over the inland Coastal Bend during the early morning hours of the 7th. Thunderstorms producing locally heavy rainfall remained over the inland Coastal Bend for several hours. Rainfall amounts ranged from 4 to 8 inches from north of Alice southwest to near Benavides. This caused flooding of roads near and south of San Diego.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 7, 3:09 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 3:09 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
409 AM CDT Fri Jul 7 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Saturday)
Issued at 231 AM CDT Fri Jul 7 2023

A mid to upper level disturbance centered just off the Middle
Texas Coastal Waters is combining with plentiful available
moisture (PWATs above 2.2") to generate scattered showers with a
few embedded thunderstorms across the area early this morning.
This activity is expected to persist throughout the rest of the
morning hours, before beginning to diminish later this afternoon
as the aforementioned disturbance moves away from the region. A
few pockets of 1-2" or more of rainfall accumulations will be
possible this morning with the heavier downpours, but widespread
flooding is not anticipated. Rain chances are forecast to decrease
tonight as high pressure begins to build aloft from the west,
then isolated to scattered showers and a few thunderstorms return
to the forecast on Saturday due to enough leftover moisture.

Temperatures today should stay relatively cool, owing to the rainfall
and increased cloud cover, with highs generally in the mid 80s to
mid 90s range. In turn, heat index values are expected to remain
below 105 degrees for most locations today, with only a few areas
briefly reaching 105-109 degrees this afternoon. Lows tonight
will be in the 70s areawide, but warmer temperatures return on
Saturday with highs ranging from the upper 80s along the coast to
near 103 over portions of the Brush Country. Heat index values
tomorrow are likely to meet Advisory criteria, with most locations
experiencing values between 110-114 degrees for a at least a few
hours in the afternoon.

A Moderate risk for rip currents remains in effect today, but the
risk should become low tonight as winds weaken and swell periods
decrease to around 6 seconds. The risk should be low on Saturday
as well.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 231 AM CDT Fri Jul 7 2023

Key Message:

- Heat Index Values 110-117 for much of next week.

High pressure builds back over the region through the long term
period, however the center of the ridge will remain west of our
area. Temperatures will return to above normal levels while shallow
surface moisture remains elevated. Deep moisture levels, however,
decrease and will lead to an end of our rain chances for the
upcoming week. The warmest days this week look to be mid to late
week when 850 temps rise back to the upper 20s celsius west. With
surface dewpoints in the upper 70s and lower 80s we'll expect to see
heat advisory conditions daily for much of the area. There is
potential that excessive heat warnings (heat index 115+) may be
necessary at times, especially through the southern Coastal Bend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Fri Jul 7 2023

A mixture of VFR/MVFR conditions is ongoing across area terminals.
Conditions are expected to deteriorate to MVFR or potentially IFR
levels later this morning as showers with a few embedded thunderstorms
return to the forecast. The convective activity today should be
less than yesterday, and sites should bounce back to VFR levels in
the afternoon. Winds will be light this morning, but becoming
breezy during the afternoon. By this evening, winds should be
weakening and becoming light again.

&&

.MARINE...
Issued at 231 AM CDT Fri Jul 7 2023

Generally weak to moderate south to southeast flow can be
expected today through Saturday across the coastal waters.
Scattered to numerous showers with a few embedded thunderstorms
are expected today, with brief gusty winds, reduced visibility
and cloud to surface lightning possible. Another round of showers
and a few thunderstorms is in the forecast for Saturday. Onshore
flow will remain generally weak to moderate over the coastal
waters Sunday through the middle of next week, except for periods
of moderate flow over the southern bays and near shore waters in
the late afternoon and evening each day. Drier conditions are
expected next week as an upper level high pressure system builds
into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    89  78  96  80 /  50   0  10   0
Victoria          91  77  96  78 /  40  10  20   0
Laredo            96  78 103  79 /  20  10   0   0
Alice             92  76  99  77 /  50   0  10   0
Rockport          87  81  93  81 /  50  10  20   0
Cotulla           97  77 103  79 /  30  10   0   0
Kingsville        90  78  98  79 /  50   0  10   0
Navy Corpus       88  82  91  82 /  50  10  20   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...ANM/88
LONG TERM....PH/83
AVIATION...ANM/88
Hazardous weather outlook, Jul 7, 3:34 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
434 AM CDT Fri Jul 7 2023

TXZ229>234-239>247-342>347-442-443-447-080945-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
434 AM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Scattered to at times numerous showers and isolated thunderstorms
are expected today across South Texas.

Moderate risk of rip currents today for the Gulf-facing beaches of
the Middle Texas coast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat advisory conditions are expected daily. Excessive heat warning
conditions will be possible a times through the week, mainly over
the southern Coastal Bend and potentially into the Brush Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-080945-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
434 AM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered to numerous showers and isolated thunderstorms are
expected across the coastal waters the rest of today. Brief gusty
winds and cloud to surface lightning will be possible with this
activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms are possible Saturday morning over
the Gulf waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANM/PH

The radar

The Corpus Christi radar (KCRP), 73 km away, was scanning. The volume nearest the first event began at 11:49 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Duval

When
July 7, 5:50 AM CST to 7:00 AM CST
Where
Duval County, 7.39 mi NE of San Jose to 4.26 mi NNE of San Jose
Cause
Heavy Rain
Reported by
Public
Coordinates
27.660, -98.240

Public reports were received of high water covering the roads south of San Diego.

Flash Flood, Jim Wells

When
July 7, 6:10 AM CST to 7:26 AM CST
Where
Jim Wells County, 9.2 mi W of Alice
Cause
Heavy Rain
Reported by
Social Media
Coordinates
27.760, -98.230

Report received through Facebook of 6 inches of rainfall caused flooding of roads near San Diego.

Flash Flood, Duval

When
July 7, 6:10 AM CST to 7:26 AM CST
Where
Duval County, San Diego to 1.15 mi SSW of San Diego
Cause
Heavy Rain
Reported by
Social Media
Coordinates
27.770, -98.250

Report received through Facebook of 6 inches of rainfall caused flooding of roads around San Diego.

Flood, Jim Wells

When
July 7, 3:00 PM CST to 4:00 PM CST
Where
Jim Wells County, 4.59 mi NW of Alice to 4.06 mi WNW of Alice
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.790, -98.140

Water rescue occurred on County Road 170 north of County Road 116. Water was over the road from flooded Muerto Creek due to heavy rainfall earlier in the day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126332, 1126334, 1126341, 1126340.